Kentucky, 2012Hail and Damaging Wind in Kentucky, May 20, 2012
May 20, 2012 · NWS PAH · 2 events in 1 county or zone
Clusters of thunderstorms developed across western Kentucky during the heat of the afternoon. The storms produced isolated damaging wind gusts in Calloway County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed across western Kentucky during the heat of the afternoon. The storms produced isolated damaging wind gusts in Calloway County. The storms formed ahead of a cold front that extended from southern Wisconsin southwest across central Missouri and eastern Oklahoma. Strong surface heating aided in the development of steep low-level lapse rates and moderate instability, with capes from 1500 to 2000 j/kg. In addition, a weak upper-level disturbance crossing southwest Missouri provided a trigger for storm initiation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 5:05 PM CST, 45 minutes earlier.
Area forecast discussion, May 20, 5:05 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN MAY 20 2012
.UPDATE...
ISSUED AT 605 PM CDT SUN MAY 20 2012
UPDATED FOR 00Z AVIATION FORECAST DISCUSSION.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 309 PM CDT SUN MAY 20 2012
DECENT CHC OF PRECIP WILL COME WITH AN UPPER LEVEL TROF AND
ASSOCIATED COLD FRONT THAT WILL MOVE THROUGH THE FORECAST REGION
TONIGHT AND MONDAY. WITH MORE OVERALL MID LVL ENERGY AND MOISTURE
AVAILABLE WITH THIS SYSTEM...WILL GO WITH AT LEAST 50 PERCENT
SHOWER/STORM CHCS FROM WEST TO EAST TONIGHT AND MONDAY. THIS WILL
BE MAINLY LATE AFTN/TONIGHT OVER THE WEST HALF OF THE REGION...AND
LATER TONIGHT/MONDAY OVER SW IN AND WRN KY.
NOT LOOKING TO BE A DROUGHT BUSTER...WITH GENERAL RAINFALL AMOUNTS
UP TO A TENTH TO QUARTER INCH OR SO. LOCALLY HEAVIER AMOUNTS COULD
BE ACHIEVED IF A LINE OF STORMS MANAGED TO DEVELOP AND HOLD
TOGETHER ALONG THE FRONT TONIGHT INTO MONDAY. THESE CHCS APPEAR
LOW AT THIS TIME...AS CURRENT CONVECTION ALONG THE FRONT WEST OF
OUR FORECAST AREA IS STRUGGLING AT THIS TIME. THERE REMAINS A CHC
THAT A NEW CONVECTIVE LINE COULD FORM ON THE OUTFLOW FROM CURRENT
ACTIVITY OUT THERE AND MOVE EAST...SO THERE IS STILL SOME HOPE OF
A MORE WIDESPREAD EVENT.
ISOLATED SHOWERS/STORMS OUT AHEAD OF THE FRONT /OVER OUR AREA NOW/ WILL
LIKELY NOT LAST LONG WITH LITTLE SUPPORT ALOFT. ALSO...WILL PROBABLY
DIE OFF WITH THE SETTING OF THE SUN.
ALL ACTIVITY SHOULD BE EAST OF THE REGION BY LATE MONDAY AFTN...
AND HIGH PRESSURE WILL MOVE IN AND COOL THINGS DOWN A BIT...THOUGH
BRIEFLY...TUESDAY. STILL THINK MOS GUIDANCE MAY BE TOO LOW ON MAX
TEMPS TUESDAY DUE TO DROUGHT CONDITIONS. HAS BEEN A COOL BIAS FOR
SEVERAL DAYS NOW BY AT LEAST 3 TO 5 DEGREES. THIS WILL LIKELY
CONTINUE...ESP IF WE DO NOT RECEIVE MUCH RAINFALL TONIGHT AND
MONDAY.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN MAY 20 2012
AN EXTENDED PERIOD OF DRY WEATHER IS EXPECTED DURING THE MIDDLE TO
LATTER PORTION OF NEXT WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER
THE CENTRAL AND EASTERN UNITED STATES. MODEL CONSISTENCY LENDS
HIGHER THAN NORMAL CONFIDENCE THAT CONDITIONS WILL BE MUCH WARMER
THAN NORMAL THROUGH THE PERIOD. TEMPERATURES WILL STEADILY INCREASE
AS THE WEEK PROGRESSES. STARTED OFF NEAR GFS MOS DURING MID WEEK...
THEN SKEWED THE FORECAST ABOVE MOS VALUES BY NEXT WEEKEND AS THE
RIDGE STRENGTHENS OVERHEAD. THIS RESULTED IN A WARM UP FROM THE MID
80S ON WEDNESDAY...INTO THE LOWER 90S THROUGH NEXT WEEKEND. HIGHS
NEXT SATURDAY AND SUNDAY COULD EVEN APPROACH THE MID 90S. LOWS WILL
WARM FROM THE MID 60S WEDNESDAY NIGHT TO NEAR 70 BY THE WEEKEND.
MODEL FORECAST SOUNDINGS CONTINUE TO SUGGEST MOS DEW POINTS ARE
OVERDONE IN THE EXTENDED. GIVEN THE DEVELOPING DROUGHT CONDITIONS
ACROSS MUCH OF THE REGION...DEW POINTS SHOULD BE SEVERAL DEGREES
BELOW MOS THROUGH HE PERIOD. THIS WILL YIELD MINIMUM RELATIVE
HUMIDITIES IN THE LOWER TO MID 30S EACH DAY THROUGH THE PERIOD. THE
DRY HUMIDITY AND EXISTING LOW FUEL MOISTURE MAY BE OF CONCERN TO
FIRE WEATHER INTERESTS...ESPECIALLY ON THURSDAY WHEN WINDS ARE
FORECAST TO PICK UP AND BECOME GUSTY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 605 PM CDT SUN MAY 20 2012
ISOLATED TO SCATTERED COVERAGE OF SHRA/TSRA OCCURRING WITH THE
PASSAGE OF A COLD FRONT THIS EVENING. GIVEN HAPHAZARD NATURE OF
THE ACTIVITY...HARD TO PLACE A DEFINITIVE PREDOMINANT SHRA OR TSRA
IN THE TAFS. HOWEVER...WILL PLACE A TEMPO AT KCGI GIVEN CURRENT
RADAR TRENDS. WILL GO WITH A VCTS FOR THE REST OF THE TAF
LOCATIONS AND UPDATE AS IT BECOMES NECESSARY...BUT BELIEVE THE
MAIN ACTION SHOULD BE THIS EVENING...TAPERING OFF AFTER 06Z
MONDAY. GUSTY WINDS...SMALL HAIL AND LOWERED (MVFR) VSBYS/CIGS
ARE POSSIBLE. STORMS ARE HARDLY MOVING AS WELL WHICH MAKES THEM
DIFFICULT TO TRACK. WINDS SHOULD BECOME NORTHWESTERLY WITH THE
PASSAGE OF THE FRONT AND COULD BECOME GUSTY MONDAY AFTERNOON.
COULD SEE SOME MORE ACTIVITY DEVELOP MONDAY MORNING/EARLY AFTERNOON
NEAR KEVV/KOWB...BUT CONFIDENCE IS NOT GREAT ENOUGH TO INCLUDE
ATTM.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...MEFFERT
LONG TERM....RP
AVIATION...CW
Hazardous weather outlook, May 20, 2:38 AM CST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT SUN MAY 20 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 AM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED STRONG
STORMS CANNOT BE RULED OUT...CAPABLE OF SMALL HAIL AND GUSTY WINDS.
AN AIR QUALITY ALERT FOR HIGH OZONE LEVELS IS IN EFFECT FOR THE
EVANSVILLE REGION IN SOUTHWEST INDIANA FROM 7 AM TO 7 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY. CHANCES WILL BE ENDING
FROM WEST TO EAST THROUGH THE COURSE OF THE DAY.
AN ELEVATED FIRE DANGER IS POSSIBLE NEXT WEEK. MUCH OF THE AREA
CONTINUES TO SEE DRY VEGETATION DUE TO DROUGHT CONDITIONS. WHILE
SOME RAIN IS FORECAST TODAY THROUGH LATE MONDAY AFTERNOON...THE
EVENT WILL LIKELY DO LITTLE TO HELP ALLEVIATE THE DRY CONDITIONS
ACROSS THE REGION. AN EXTENDED PERIOD OF DRY WEATHER IS FORECAST
FROM TUESDAY THROUGH THE END OF THE WEEK...WITH TEMPERATURES
CLIMBING BACK TO ABOVE NORMAL LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 20, 5:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL MOUNT VERNON 38.32N 88.91W
05/20/2012 E0.88 INCH JEFFERSON IL TRAINED SPOTTER
NICKEL HAIL SE SIDE OF MT VERNON.
0545 PM HAIL MOUNT VERNON 38.32N 88.91W
05/20/2012 E1.00 INCH JEFFERSON IL TRAINED SPOTTER
QUARTER HAIL IN MT VERNON.
0602 PM FLASH FLOOD 2 S MOUNT VERNON 38.29N 88.91W
05/20/2012 JEFFERSON IL TRAINED SPOTTER
WATER OVER THE ROAD - 2 TO 3 INCHES. HWY 37 - 2 MI S OF
MT VERNON.
&&
DPLocal storm report, May 20, 5:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 N MURPHYSBORO 37.80N 89.34W
05/20/2012 E1.75 INCH JACKSON IL PUBLIC
GOLF BALL HAIL - N OF MURPHYSBORO 2.5 MILES - AVA ROAD.
DAMAGE TO CARS, ROOFS, SIDING.
&&
DPSpecial weather statement, May 20, 5:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
624 PM CDT SUN MAY 20 2012
ILZ076>078-082-083-085>094-KYZ001>009-MOZ087-110>112-114-210100-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CAPE GIRARDEAU-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
MCLEANSBORO...CARMI...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
624 PM CDT SUN MAY 20 2012
...STRONG THUNDERSTORMS OVER SOUTHERN ILLINOIS...FAR SOUTHEAST
MISSOURI...AND WESTERN KENTUCKY...
AT 620 PM CDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
ACROSS PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI...
INTO WESTERN KENTUCKY. THE STORMS WERE MOST CONCENTRATED ALONG A
CORRIDOR FROM HARRISBURG AND MCLEANSBORO ILLINOIS...SOUTHWEST TO
CAPE GIRARDEAU...SIKESTON...AND NEW MADRID MISSOURI. STORMS WERE
MORE ISOLATED ACROSS WESTERN KENTUCKY...NEAR REIDLAND AND MURRAY.
THROUGH 8 PM...THE STORMS WILL CONTINUE TO SLOWLY PROGRESS TO THE
EAST. SOME OF THE STORMS WILL BE LOCALLY STRONG...CAPABLE OF
PRODUCING HAIL OF PEA TO DIME SIZE...WIND GUSTS OF 40 TO 50 MPH...
AND BRIEF TORRENTIAL RAIN.
Local storm report, May 20, 5:25 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL FAIRFIELD 38.38N 88.37W
05/20/2012 E1.00 INCH WAYNE IL TRAINED SPOTTER
QUARTER HAIL IN FAIRFIELD.
&&
DPLocal storm report, May 20, 5:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL FAIRFIELD 38.38N 88.37W
05/20/2012 E0.88 INCH WAYNE IL TRAINED SPOTTER
NICKEL HAIL IN FAIRFIELD.
&&
DPLocal storm report, May 20, 5:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL HARRISBURG 37.74N 88.55W
05/20/2012 E1.00 INCH SALINE IL TRAINED SPOTTER
QUARTER HAIL IN HARRISBURG. INCREASED IN SIZE FROM PEA
SIZE ABOUT 10 MIN AGO.
&&
DPThunderstorm Wind, Calloway
- When
- May 20, 5:50 PM CST to 6:00 PM CST
- Where
- Calloway County, 1.52 mi WNW of Murray Arpt to 0.3 mi SSW of Penny
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.676, -88.396
About 100 tree limbs from two to eight inches in diameter were broken off. A few large trees were blown over. One house lost several shingles. A well house cover was blown away. Three storm windows were blown out. Corn one to two feet tall was blown over.
Hail, Calloway
- When
- May 20, 5:50 PM CST to 6:00 PM CST
- Where
- Calloway County, Murray Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.670, -88.370
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 31, 2012$12 million · 2 events
- Hail and Damaging Wind in Indiana, May 20, 2012$250,000 · 78 kt wind · 3 events
- Hail and Damaging Winds in Illinois, May 20, 2012$180,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, May 20 to 21, 2012$82,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Illinois, May 20, 2012$68,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 20, 2012$42,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, May 20, 2012$10,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, May 20, 20121 in hail · 14 events
- Marine Hail in Lake Superior, May 20, 20121 in hail · 7 events
- Hail and Damaging Wind in Wisconsin, May 20, 2012$7,000 · 1 in hail · 5 events
- Hail in Colorado, May 20, 20121 in hail · 5 events
- Hail in Wisconsin, May 20, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377947, 377952.